Children (Basel). 2023 Sep 26;10(10):1602. doi: 10.3390/children10101602.
Lactic acidosis is characterized by an excessive production of lactic acid or by its impaired clearance. Thiamine deficiency is an uncommon cause of lactic acidosis, especially in countries where malnutrition is rare. We describe the case of a 5-year-old boy who presented with a central nervous system relapse of acute lymphoblastic leukemia. During the chemotherapy regimen, the patient developed drug-induced pancreatitis with paralytic ileus requiring prolonged glucosaline solution infusion. In the following days, severe lactic acidosis (pH 7.0, lactates 253 mg/dL, HCO3- 8 mmol/L) was detected, associated with hypoglycemia (42 mg/dL) and laboratory signs of acute liver injury. Due to the persistent hypoglycemia, the dextrose infusion was gradually increased. Lactates, however, continued to raise, so continuous venovenous hemodiafiltration was started. While lactates initially decreased, 12 h after CVVHDF suspension, they started to raise again. Assuming that it could have been caused by mitochondrial dysfunction due to vitamin deficiency after prolonged fasting and feeding difficulties, parenteral nutrition and thiamine were administered, resulting in a progressive reduction in lactates, with the normalization of pH during the next few hours. In the presence of acute and progressive lactic acidosis in a long-term hospitalized patient, thiamine deficiency should be carefully considered and managed as early as possible.